News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: High LFTs over one year after taking Accutane


 jillybeanmom - Fri Jan 16, 2009 5:46 pm

My son took Accutane during the summer and fall of 2007. He had elevated LFTs each month when he went for his blood work - but continued to receive the medication. He was unable to make it home from college for his appointment for the six month, so he only took the med for five months, instead of the six he was supposed to.

In August 2008 his yearly physical revealed abnormally high liver function tests, and he was told to come back over his Christmas break. He just had them done again and they remain consistently high (although the PA never gave us the actual numbers). He took more blood to ruleout hepatitis, mono, anemia, etc - those results are pending. He was told to stay off all alcohol for the next month while at school and is to repeat the blood work again in four weeks.

My son is 21 and a college student. He does drink alcohol on the weekends. Is it possible that the alcohol is what is causing his numbers to remain high? Will being off all alcohol for one month have a significant effect on his numbers? What are the long-term effects of Accutane on the liver?

I should mention that my son feels fine (although he does not typically feel "sick" even when he IS sick).

Any information you might have, or if someone could steer me to (goodand reliable) information online.... it would all be most appreciated. Thank you in advance for your help. I
 Debbie Miller, RN - Sat Jan 24, 2009 10:17 pm

User avatar Hello,
Alcohol itself can raise the liver function tests and going dry for the month will help the doctor to determine if the elevated enzymes are temporary due to this activity. Somewhat elevated values may not be alarming and since you don't know exactly how high they are, I would just wait and see how the next ones come out. If still high, it would be wise for him to consider staying away from alcohol and being cautious with medications that can also stress the liver, including over-the-counter drugs such as acetaminophen.

If it is lingering effects from the Accutane, it would be wise if he doesn't add insult to possible injury by using substances that are known to be harmful to the liver. Some lingering enzyme elevation does not necessarily mean long-term problems, particularly if they are only moderately elevated, but this should be checked out just as they are doing with the lab work. There could be something else going on which confuses the issue. Anyone with liver problems should make smart decisions to preserve function in the long term. If the tests all come out negative for other insults to the liver, he should discuss follow up testing and behavioral changes that will keep him safe.

Keep us posted on the progress. Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here